Hi everyone, my name is ES and I’m 25 years old. About 2 years ago, a coworker told me my hair looked like it was becoming thinner (we had been working together for 4 years, and we are close enough to be brutally honest with each other now and then). I didn’t even notice the thinning, but he recommended that I begin using Nioxin system 2 shampoo/conditioner to maintain what I have and prevent more hair loss. I used Nioxin for 2 years. It didn’t make my hair thicker, but luckily I was able to maintain the same level of thickness I had when I started. I didn’t suffer any side effects. I was at peace with my hair the way it was — (generalized thinning over entire scalp, but no bald spots yet and my scalp isn’t visible anywhere even with short hair)
Even though it hadn’t happened yet, I accepted that I would likely lose all my hair at some point. My grandMOTHER has almost no hair due to female pattern baldness, my father was bald by the age of 19, my 3 older brothers are bald, and I even have 1 older sister who has very thin hair and has been told by her dermatologist that she will likely lose most of her hair (she had accepted it too and plans to wear a wig). I accepted that my hair was going to likely fall out too, and I can tell you now that I would NEVER choose to keep my hair if it meant I would experience serious side effects, but I fell in to a trap, and I made a mistake.
Here’s where things went wrong for me and how I discovered this medication that has really affected my life in a negative way. One day while scrolling on Facebook, I noticed an advertisement from a company (name of company omitted) that promoted hair maintenance and maybe even re-growth of lost hair with use of their products. I clicked on the ad because I noticed there was a cost savings promotion going on… I was excited to research these products the company claimed could help me keep my hair long-term … better yet, at an affordable price. I filled out the online medical assessment which is reviewed by a medical professional, and I sent in pictures of my scalp from several different angles. The MD recommended two products for me, Finasteride and midoxinil.
Before moving forward and finalizing my subscription, I researched the website thoroughly and read pages upon pages of positive reviews for the “miracle” meds before I decided to pay for the shipment and fill the medications. I couldn’t find any unhappy customers, and all the info in the website in respect to side effects for these drugs reassured me that they were very rare (1-2% so I signed on. A 90-day supply of the medicine was delivered to my door in a few days… I opened the box and read about the side effects of Finasteride again… I changed my mind on taking them until I could do more research. I took to the company website FAQ page once again, and read a few studies which helped me feel safe to take the drug. I kept seeing that “ 1-2% of men experienced negative side effects”, and decided the odds were in my favor… I never should have taken that chance , and I really should have done more research on different web-pages, because I think I made a TERRIBLE mistake after digging more.
I only took THREE 1mg tablets of Finasteride. The first day I took this medication, I got a terrible headache that lasted a few hours. I was around some campfire smoke (which has a tendency to give me a headache), so I attributed the headache to the smoke and thought nothing of it being a side effect of Finasteride. Day 2, I had another terrible headache AND I couldn’t sleep AT ALL that night. I finally felt tired around 8AM, when my 2 toddlers woke up . I was up all day like a zombie, and in addition to this insomnia, a sadness swept over me that I haven’t experienced in my lifetime. I was incredibly inpatient and agitated by everything… I was so depressed, but had no history of depression and there were no triggering events in my life that would cause me any unhappiness. I could tell my wife was very confused by my behavior, especially because things have been going so well for us in so many ways… I hated the way I was acting and feeling, but I couldn’t pull myself out of the “slump” I was in… I even feel like my kids don’t want to be around me because they can feel this sadness rolling off of me even if I try to hide it. I feel so gloomy, and my personality is to be fun… I secluded myself in my room and tried to sleep and sort out my feelings… I eventually came to the conclusion that a lack of sleep over 2 days was making me lose my mind and act differently than I normally would…I went to the store and purchased Melatonin to help me fight this horrible insomnia.
The next day, I woke up dreading the day and feeling as though I couldn’t get myself out of bed…I still didn’t get enough sleep (4 hours at best) and I didn’t want to talk to anyone or do anything… I forced myself up and put my happy face on, but I still felt that deep sadness… I blamed it again on insomnia, and I took Finasteride again (for the last time). After leaving the house, I noticed that my vision was slightly altered/warped… The best way I can describe it is, it’s like the vision experienced by Katniss Everdeen from the Hunger Games movie after she was stung by those Tracker Jackers bees. I felt like this was also probably due to lack of sleep, but later that night during sex, I noticed that my penis felt sort of “numb” and that the sensitivity was reduced… the pleasure I felt was not as enjoyable… I also noticed that the ejaculate fluid had a different consistency, it was watery in appearance, and that is not normal for me. Right away, my heart dropped because I realized I was part of this rare 1-2% who take Finasteride and experience these terrible sexual side effects … I realized all my cognitive impairment and the disruptions in my sleep schedule were also related to Finasteride, and I felt like an idiot for continuing to take the medication on days 2 and 3…
Last night (the night I realized this medication is literally POISON) I scoured internet journal articles all night… I read through online forums in hopes I’d find that all these effects would cease the moment this drug was completely flushed from my system… I needed to be sure I didn’t just sell my brain and sexual health/life for 3 pills… Sadly, I learned that I was not going to be sure that these side effects would go away, and that these effects could last for YEARS and could even be permanent… No joke, my friends… I cried when I read this… I have plans for more children, and I just started a new job (my dream job which I have been in school chasing for the last 4 years)… I have no clue how I’m going to function in my job training with the way my mind is right now… How am I supposed to learn the ropes of a new career when I don’t even feel like I can focus long enough to have a simple conversation with someone?!? When I can’t sleep? I am at a loss and can’t figure out what to do. I am praying these symptoms fade before I start, but that’s just in a few days… I still can’t sleep, and now I’m sure it’s also because I am so upset that I let this dangerous pill in to my life without doing enough research… I shouldn’t have rolled the dice on this one, and I sure hope I don’t pay for it for the rest of my life.
Can anyone help me with my questions please?
1- Has anyone else felt reduced sensation in their penis during sex? If so, how long did it last after you stopped taking Finasteride? Did this symptom precede any other symptoms (like penile shrinkage)
I’m worried about getting ED now that I stopped this medication cold turkey, should I taper instead (I really don’t want to).
I would like to use the midoxinil if it is considered safe. I’ve also stopped using it cold turkey until further study. I most likely won’t resume use due to even a slim risk.
How can I fight this brain fog? How long did this brain fog last for you?
Could my symptoms be psychogenic (all in my head)? I knew about these side effects beforehand, I’m wondering if I am literally making myself crazy with the nocebo effect.
All of the sudden I appear to have 5-10lbs of new fat/water/something in my abdominal region. I am thin, so it sticks out like a sore thumb. Is this a side effect of finasteride? What other physical changes are potentially on their way?
Can a 3 day water cleanse help me flush the drug out if my system? Are there any cleanses out there that anyone can recommend to me?